Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 26, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 25, 2016, 7:23 PM CDT for Charles Mix County, Douglas County, Gregory County, South Dakota. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 7:23 PM CDT (00:23 UTC)
- Expired
- May 25, 2016, 8:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Douglas County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:40 PM CDT | HAIL 1.75 | 2 N Pickstown, SD | NORTH POINT CAMPGROUND |
| May 25, 7:43 PM CDT | HAIL 1.25 | 4 W Wagner, SD | |
| May 25, 7:45 PM CDT | HAIL 1.75 | 2 Wsw Pickstown, SD | |
| May 25, 8:03 PM CDT | HAIL 1 | 4 Ene Ravinia, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
032
WUUS53 KFSD 260023
SVRFSD
SDC023-043-053-260115-
/O.NEW.KFSD.SV.W.0026.160526T0023Z-160526T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 815 PM CDT
* AT 722 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GEDDES TO 10 MILES WEST OF PICKSTOWN TO BUTTE...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GEDDES AROUND 730 PM CDT.
LAKE ANDES AND PICKSTOWN AROUND 740 PM CDT.
RAVINIA AROUND 750 PM CDT.
ARMOUR AROUND 755 PM CDT.
MARTY AROUND 805 PM CDT.
WAGNER AROUND 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SIOUX FALLS.
&&
LAT...LON 4311 9875 4327 9873 4338 9820 4313 9825
4292 9839 4293 9842 4293 9844 4295 9847
4300 9850 4300 9881
TIME...MOT...LOC 0022Z 258DEG 28KT 4325 9869 4310 9872 4294 9884
HAIL...1.00IN
WIND...60MPH
$$
DUX2 follow-up statements
165
WWUS53 KFSD 260045
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT WED MAY 25 2016
SDC023-043-053-260115-
/O.CON.KFSD.SV.W.0026.000000T0000Z-160526T0115Z/
DOUGLAS SD-GREGORY SD-CHARLES MIX SD-
745 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN DOUGLAS...SOUTHEASTERN GREGORY AND SOUTHEASTERN
CHARLES MIX COUNTIES...
AT 744 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF ARMOUR TO NEAR LAKE ANDES TO NEAR
GROSS...MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 740 PM CDT...GOLF BALL SIZE
HAIL WAS REPORTED 2 MILES NORTH OF PICKSTOWN AT NORTH POINT
CAMPGROUND.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
RAVINIA AROUND 755 PM CDT.
ARMOUR AROUND 800 PM CDT.
WAGNER AND MARTY AROUND 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.
&&
LAT...LON 4311 9864 4329 9862 4338 9820 4313 9825
4292 9839 4293 9842 4293 9844 4295 9847
4300 9850 4300 9871
TIME...MOT...LOC 0044Z 260DEG 26KT 4327 9851 4312 9854 4296 9866
HAIL...1.75IN
WIND...60MPH
$$
DUX100
WWUS53 KFSD 260112
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT WED MAY 25 2016
SDC023-043-053-260122-
/O.EXP.KFSD.SV.W.0026.000000T0000Z-160526T0115Z/
DOUGLAS SD-GREGORY SD-CHARLES MIX SD-
812 PM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS...
SOUTHEASTERN GREGORY AND SOUTHEASTERN CHARLES MIX COUNTIES WILL
EXPIRE AT 815 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SIOUX FALLS.
LAT...LON 4311 9864 4329 9862 4338 9820 4313 9825
4292 9839 4293 9842 4293 9844 4295 9847
4300 9850 4300 9871
TIME...MOT...LOC 0111Z 258DEG 28KT 4327 9851 4312 9854 4296 9866
$$
DUXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:33 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 25, 5:33 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 533 PM CDT WED MAY 25 2016 .SHORT TERM...(This evening through Thursday) Issued at 351 PM CDT Wed May 25 2016 Instability still looks sufficient for severe storms late this afternoon and evening with modest 1500 or so CAPE, but shear is looking a little less supportive than it did earlier with directional wind profiles dampened by veering of lower level winds. Of course the doubt remains in both initiation and coverage of storms with heating dampened somewhat by lingering low level moisture and clouds, apparently partly related to the storms that west through in the early morning, and somewhat of a cap to be broken. It seems best to keep coverage isolated. The HRRR has been tracking a few storms across the area during the coming evening hours, with the strongest activity south of Interstate 90. This activity may be a reflection of an impulse that seems apparent in current activity over western nebraska. The HRRR also brings a couple cells across further north. Will keep pops low given the unfavorable parameters for convection to become even remotely widespread. As the low level flow brings in more stable air, and with nocturnal cooling, any activity should die off later tonight without a decent low level jet to support our patented nocturnal storms. Skies should be clear to partly cloudy with lows in the mid 50s to low 60s. The quiet weather should continue well into Thursday, until the backing of the upper flow ahead of an approaching southern plains wave induces an increase in low level moisture and overall instability from the south and southeast. This will bring a threat of storms to the southeast half of the area in the afternoon, mainly in northwest Iowa and extreme northeast Nebraska, with some severe threat. Temperatures should warm into the lower 80s east and the upper 70s west. .LONG TERM...(Thursday night through Wednesday) Issued at 351 PM CDT Wed May 25 2016 A very active and wet pattern persists into early next week as a series of shortwaves lift northeast through Great Plains. Upper level trough over the central and southern Rockies arrives in the high plains Thursday night, and slowly wobbles north northeast across our forecast area through Saturday night. With low level moisture continuing to tap into gulf moisture and several impulses traversing the mid level flow, showers and thunderstorms will remain likely each forecast period through Saturday. There is a low chance for severe weather Thursday evening into the overnight hours, with moderate instability and marginal shear values as the warm front noses into central or northern Nebraska. Friday's severe chances will hinge on how overnight convection will impact the airmass and where any boundaries set up across the region. Shear is a little less favorable on Friday and cloud cover may impede instability development. The upper low lifts out of the region Saturday night, with weak ridging/subsidence keeping shower and thunderstorm chances to a minimum on Sunday. The drier conditions are short lived as the upper level southwest flow directs yet another series of shortwaves into the central Plains. Models still a bit uncertain in the timing of waves, but high chance pops Monday into Wednesday seem warranted for now. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 524 PM CDT Wed May 25 2016 Continuing to watch upward wave track out of the Western Plains late this afternoon. Widely scattered convection has formed along an advancing frontal boundary over central SD/NE and will continue to march eastward this evening. Real questions continue on the potential for additional upscale growth once mid-lvl jet noses into the Plains later this evening. However, at this time, will only mention a VCTS at the three terminals for a period this evening and early overnight. The influence of this wave should slide east of the area shortly after 06Z. VFR conditions are anticipated for Thursday, but will need to monitor for convection along the MO river late in the day. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM... AVIATION...Dux
Hazardous weather outlook, May 25, 4:05 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 405 PM CDT WED MAY 25 2016 SDZ038-050-052>054-057>061-063>065-068-262115- BEADLE-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON- MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 405 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE EASTWARD FROM CENTRAL NEBRASKA AND SOUTH DAKOTA INTO THE OUTLOOK AREA THIS EVENING...AND MAY FORM INTO A SMALL CLUSTERS OF STORMS INTO THE EARLY OVERNIGHT HOURS. THESE STORMS WOULD BE CAPABLE OF PRODUCING DAMAGING WINDS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND. SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. A SEVERE THREAT...IF ANY...WOULD LIKELY BE CONFINED TO THE AREA IN AND ADJACENT TO NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF STORMS THIS EVENING...SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ062-066-067-069>071-262115- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA- MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 405 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING AND TRACK EASTWARD INTO THE EARLY OVERNIGHT HOURS. THE PRIMARY RISKS WITH THIS ACTIVITY WILL BE LARGE HAIL TO THE SIZE OF GOLF BALLS...ALONG WITH WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP LATE THURSDAY AFTERNOON ACROSS PORTIONS OF NEBRASKA AND IOWA...AND LIFT NORTHWARD TOWARDS THE INTERSTATE 90 CORRIDOR THURSDAY EVENING AND OVERNIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN RISKS OF LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING. AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND. SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7PM AND MIDNIGHT FOR AREAS SOUTH OF THE INTERSTATE 90 CORRIDOR. MNZ071-072-080-081-097-SDZ039-040-055-056-262115- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-KINGSBURY- BROOKINGS-LAKE-MOODY- 405 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM MAY BE POSSIBLE THIS AFTERNOON...HOWEVER A SLIGHTLY HIGHER RISK FOR THUNDERSTORMS CONTAINING DAMAGING WINDS AND LARGE HAIL MAY BRIEFLY ARRIVE AFTER 10PM AND INTO VERY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND. SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. A SEVERE THREAT...IF ANY...WOULD LIKELY BE CONFINED TO THE AREA IN AND ADJACENT TO NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT CURRENTLY EXPECTED TONIGHT BECAUSE OF THE ISOLATED NATURE OF ANY STORMS.
In the hours before
Local storm report, May 25, 7:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 6 ESE HERRICK 43.07N 99.08W
05/25/2016 M1.00 INCH GREGORY SD TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 25, 7:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 16 WNW WESSINGTON SPRIN 44.18N 98.87W
05/25/2016 E1.00 INCH JERAULD SD PUBLIC
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:08 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 52 min |
| May 25, 7:54 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 51 min |
| May 25, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 46 min |
| May 25, 8:37 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 53 min |
| May 25, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Clay, Turner, Yankton | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.